Pennsylvania, 2026Hail and Damaging Winds in Pennsylvania, March 22, 2026
March 22, 2026 · NWS CTP · 19 events in 4 counties and zones
Showers and thunderstorms began to form along a stationary boundary stationed near the Interstate 80 corridor in an environment with ample instability and shear. Steep low-to-mid level lapse rates allowed for severe thunderstorms to begin forming hail with multiple reports of quarter-sized hail in portions of Clearfield and Centre counties during the evening hours of March 22, 2026.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms began to form along a stationary boundary stationed near the Interstate 80 corridor in an environment with ample instability and shear. Steep low-to-mid level lapse rates allowed for severe thunderstorms to begin forming hail with multiple reports of quarter-sized hail in portions of Clearfield and Centre counties during the evening hours of March 22, 2026. Within severe thunderstorms, some instances of wind damage across Clearfield, Centre, and Clinton counties as thunderstorms continues to form along the aforementioned stationary boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 22, 2:45 PM EST, 43 minutes earlier. Its key messages:
- 1) Severe thunderstorms possible this afternoon and evening across much of central Pennsylvania, highest chances south of the I-80 corridor. 2) Some icing potential Sunday night into Monday morning across portions of NE PA, slick spots possible for the Monday morning commute.
Area forecast discussion, Mar 22, 2:45 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
345 PM EDT Sun Mar 22 2026
.WHAT HAS CHANGED...
* SPC has upgraded the severe weather outlook to Enhanced for
this afternoon.
&&
.KEY MESSAGES...
1) Severe thunderstorms possible this afternoon and evening
across much of central Pennsylvania, highest chances south of
the I-80 corridor.
2) Some icing potential Sunday night into Monday morning across
portions of NE PA, slick spots possible for the Monday morning
commute.
&&
.DISCUSSION...
KEY MESSAGE 1: Severe thunderstorms possible this afternoon and
evening across much of central Pennsylvania, highest chances
south of the I-80 corridor.
At 19z Sunday, a cold front stretched from NW PA into northern
OH. Thunderstorms are just starting to fire up along the leading
edge of a large area of clouds ahead of the cold front. South
and east of the clouds, temps are in the upper 70s to low 80s
with dewpoints in the mid 40s downwind of the Alleghenies.
The SPC meso discussion issued 1902 UTC discusses an 80 pct chc
of watch issuance. Given 50+ kts effective bulk shear and modest
CAPE (a few to several hundred Joules MLCAPE), convection is
likely to grow upscale into line segments. Storms will be fast
moving, from west to east at 40+ kts, so it won't take much of a
downdraft to produce a few severe wind gusts. Still could be
some severe hail if any supercells develop, but thinking CAPE
will be the limiting factor there given that dewpoints have
trended lower than model guidance.
There is also a nonzero tornado threat, though this threat is
not as high as the wind/hail threat. One of the main negatives
with respect to the tornado threat is LCLs between 1250-2500 m.
In terms of rainfall, highest amounts appear likely along and
south of the I-80 corridor - generally up to 1 inch. Not
foreseeing much of a flood threat with this system given the low
dewpoints and below normal precip in recent months.
KEY MESSAGE 2: Some icing potential Sunday night into Monday
morning across portions of NE PA, slick spots possible for the
Monday morning commute.
A transition to rain/snow and potentially some freezing rain or
drizzle across the Poconos is possible based on recent model
soundings/guidance Sunday night into Monday morning. Most recent
HREF model guidance has trended slightly up with respect to
probabilities of measurable ice accumulation across portions of
Tioga, northern Lycoming, and Sullivan counties with a steep
drop off further south/east where precipitation looks to end
slightly quicker as temperatures continue to fall behind the
cold frontal passage. This threat seems relatively marginal at
this time and a transition to more rain/snow seems like the
most plausible solution, with some potential for a quick
measurable snowfall (below one inch) possible across portions of
the northern tier.
Comparing to recent events about a week ago, the drop in
temperatures are not expected to be as rapid and winds will be
slightly less gusty Sunday night into Monday compared to last
week's event; however, cannot rule out with a fairly quick
temperature drop that surfaces that remain wet with the cold
frontal passage freeze and allow for isolated slick spots for
the Monday morning commute. At this time, have introduced
mentions in the HWO for the potential for a light glaze of ice
across the Poconos with the freezing rain/drizzle; however,
isolated slick spots could be possible across a larger area of
central Pennsylvania Monday morning.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions will continue for much of the afternoon, though
ceilings will gradually lower across northern PA as showers move
in. Scattered thunderstorms should develop ahead of a cold front
around 21-22Z and may bring gusty winds and possibly some hail
to airfields south of I-80. Confidence in the exact placement of
any thunderstorms is low. Winds outside of the storms will
continue to gust to 20 to 30 knots.
Ceilings lower to MVFR or IFR for most of Central PA behind the
storms as another round of steady rain moves in from the west.
Rain will exit to the east by sunrise and ceilings will slowly
rise through the morning. There's a small chance that the rain
ends as a few snow showers across north-central PA.
Outlook...
Tue...Mainly dry with VFR conditions. Slight chance of snow
shower across northern PA late which could bring some
restrictions.
Wed...A few rain showers across northern PA.
Thu...Rain with restrictions possible.
Fri...Rain showers (possibly mixed with snow) coming to an end
in the morning with improving conditions.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
WHAT HAS CHANGED...Colbert/Beaty
KEY MESSAGES...Colbert/Beaty
DISCUSSION...Colbert/Beaty
AVIATION...Bauco
Hazardous weather outlook, Mar 22, 2:57 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
357 PM EDT Sun Mar 22 2026
PAZ004>006-010-011-046-053-058-059-064>066-232000-
Warren-McKean-Potter-Elk-Cameron-Southern Lycoming-Columbia-
Schuylkill-Lebanon-Adams-York-Lancaster-
357 PM EDT Sun Mar 22 2026
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ012-017>019-024>028-033>036-045-049>052-056-057-063-232000-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Southern Clinton-Union-Snyder-Montour-Northumberland-Perry-Dauphin-
Cumberland-
357 PM EDT Sun Mar 22 2026
...SEVERE THUNDERSTORM WATCH 72 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ037-041-042-232000-
Tioga-Northern Lycoming-Sullivan-
357 PM EDT Sun Mar 22 2026
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low potential for light freezing rain or freezing drizzle
early Monday morning which could lead to some locations accumulating
a glaze of ice.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Clinton
- When
- March 22, 3:28 PM EST
- Where
- Clinton County, 0.69 mi N of Beech Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 41.090, -77.600
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees down on to wires on Berry Road approximately 2 miles north-northwest of Beech Creek.
Thunderstorm Wind, Centre
- When
- March 22, 3:42 PM EST
- Where
- Centre County, 1.92 mi NNW of Millheim
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.907, -77.477
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree onto North Street near Millheim.
Thunderstorm Wind, Centre
- When
- March 22, 3:45 PM EST
- Where
- Centre County, 2.02 mi E of Coburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 40.871, -77.411
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees onto wires along Ingleby Road approximately 4 miles east-southeast of Millheim.
Thunderstorm Wind, Centre
- When
- March 22, 3:48 PM EST
- Where
- Centre County, 2.15 mi NNE of Woodward
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 40.929, -77.335
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees onto wires along Pine Creek Hollow Road approximately 6 miles north-northwest of Weikert.
Thunderstorm Wind, Clearfield
- When
- March 22, 4:16 PM EST
- Where
- Clearfield County, 4.06 mi NW of Osceola Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.899, -78.313
A severe thunderstorm producing wind gusts estimated at 60 mph knocked multiple trees down across Drane Highway approximately 4 miles northwest of Osceola Mills.
Thunderstorm Wind, Clearfield
- When
- March 22, 4:20 PM EST
- Where
- Clearfield County, 1.99 mi SW of Chester Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.882, -78.259
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down along Frog Hollow Road approximately 2 miles north-northeast of Osceola Mills.
Thunderstorm Wind, Centre
- When
- March 22, 4:42 PM EST
- Where
- Centre County, 1.45 mi WSW of Unionville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 40.911, -77.875
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down along High Street Extension in Unionville.
Thunderstorm Wind, Centre
- When
- March 22, 4:53 PM EST
- Where
- Centre County, 0.72 mi W of Centre Hall Penns Ar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.878, -77.614
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees down across Penns Cave Road approximately 4 miles southeast of Zion.
Thunderstorm Wind, Centre
- When
- March 22, 5:09 PM EST
- Where
- Centre County, 1.25 mi WSW of Central City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.940, -77.790
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees down onto wires in Milesburg.
Thunderstorm Wind, Centre
- When
- March 22, 5:10 PM EST
- Where
- Centre County, 0.87 mi NNW of Woodycrest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 40.832, -77.885
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree onto a parked car on Cricklewood Drive in State College.
Hail, Clearfield
- When
- March 22, 6:37 PM EST
- Where
- Clearfield County, 0.87 mi SW of Riverview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.990, -78.460
A severe thunderstorm produced quarter sized hail near Hyde.
Hail, Centre
- When
- March 22, 6:43 PM EST
- Where
- Centre County, 0.52 mi E of Philipsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.900, -78.220
A severe thunderstorm produced quarter sized hail in Philipsburg.
Hail, Centre
- When
- March 22, 7:00 PM EST
- Where
- Centre County, 1.71 mi WSW of Woodycrest
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.810, -77.910
A severe thunderstorm produced quarter sized hail in Park Forest.
Hail, Centre
- When
- March 22, 7:03 PM EST
- Where
- Centre County, 1.25 mi WNW of State College
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.790, -77.870
A severe thunderstorm produced quarter sized hail in State College.
Hail, Centre
- When
- March 22, 7:05 PM EST
- Where
- Centre County, 1.38 mi S of (Unv)univ Park State
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 40.830, -77.850
A strong thunderstorm produced dime to penny sized hail at the National Weather Service Office in State College.
Hail, Centre
- When
- March 22, 7:07 PM EST
- Where
- Centre County, 1.25 mi WSW of State College
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.770, -77.870
A severe thunderstorm produced quarter sized hail approximately 1 mile south of State College.
Hail, Centre
- When
- March 22, 7:07 PM EST
- Where
- Centre County, 0.87 mi NE of State College
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.790, -77.840
A strong thunderstorm produced penny sized hail east of State College.
Hail, Centre
- When
- March 22, 7:07 PM EST
- Where
- Centre County, Woodycrest
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.820, -77.880
A severe thunderstorm produced quarter sized hail in Toftrees.
Hail, Mifflin
- When
- March 22, 7:21 PM EST
- Where
- Mifflin County, 0.87 mi SE of Lumber City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -77.590
A severe thunderstorm produced quarter sized hail in Reedsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, March 22 to 24, 20262 deaths · 3 events
- Wildfire in Oklahoma, March 22 to 27, 2026$356,000 · 2 events
- Hail and Damaging Winds in Indiana, March 22, 2026$39,000 · 2 in hail · 33 events
- Hail in Ohio, March 22, 20261.5 in hail · 34 events
- Hail and Damaging Winds in Ohio, March 22, 2026$4,000 · 1.75 in hail · 23 events
- Hail in Indiana, March 22, 2026$10,000 · 1.5 in hail · 14 events
- Hail in Illinois, March 22, 20261.25 in hail · 12 events
- Hail and Damaging Wind in Ohio, March 22, 2026$5,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Pennsylvania, March 22, 2026$3,000 · 1.5 in hail · 7 events
- Winter Weather in Maine, March 22, 20265 events
- High Wind in Kansas, March 22, 202656 kt wind · 4 events
- Damaging Winds in Ohio, March 22, 2026$2,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317605, 1317606, 1317607, 1317608, 1317609, 1317610, 1317611, 1317612, 1317613, 1317633, 1317614, 1317615, 1317617, 1317622, 1317624, 1317626, 1317627, 1317628, 1317632.